Q and A

Question

What can I do about fat loss in my arms and legs?

Please help I’m too depressed and paranoid to go out.

I am suffering from weight loss on my arms and legs. I have been on a course of testosterone and steroids but that didn’t work.

My doctor seems to have given up, what can I do? Is there a specialist I can self-refer to in London?

Answer

Thank you for your question.

The fat loss that you are describing is also called lipoatrophy. In the context of HIV, this refers to the loss of fat from the arms, legs, face and bottom.

This is only a side effect of old HIV drugs called d4T (stavudine) and AZT (zidovudine). Meds used in 2016 do not cause fat loss.

As with all side effects, the first thing to do is talk to your HIV doctor. You did not mention what treatments you are on but if you are taking either d4T or AZT, then switching to tenofovir or abacavir-based combinations can reverse limb fat loss. Efavirenz has also been linked in some studies to a greater fat loss compared to lopinavir/r.

Regaining fat from switching drugs is a slow process but it switching should stop the symptoms getting worse. Specific exercise to help build up muscles in your legs might also helpl.

Although steroids can help build muscle by they will not help replace fat – and are more likely to make the fat loss worse. Unless you were using steroids with a programme of exercise to thicken your arms and legs with increased muscle, then I am not sure why this was recommended.

Most lipoatrophy treatments are for facial fat loss, but this only works for small areas, and are not appropriate for arms and legs.

Body changes are difficult to deal with, and it is upsetting to hear the impact this has had on your life.

Do you still feel this worried if you are wearing clothes that cover your arms and legs?

Ask to speak to a health advisor for counselling. This might support you in finding other ways to deal with this. It is not good to become more isolated, as this can then affect your general health.

I wondered whether your combination include efavirenz. This is also imporatnt because you are describing mood changes and paranoia.

Please make sure your doctor understands how you feel and how these side effects are affecting your life.

A specialist lipodystrophy clinic run at St Thomas Hospital in London. used to allow self-referral. Please call the Harrison wing on 020 7188 6666 to see if this clinic is still running.

If you also have facial fat loss, NewFill (Sculptra) generates new collagen growth under the skin and this fill the gap left by the lost fat. This makes the skin grow thicker, sometimes by as much as 1 cm. NewFill is available on the NHS for facial lipoatrophy in London, Birghton, Manchester and some other cities.

For more information on all of these treatments please see this link to the i-Base guide to ‘Avoiding and Managing Side Effects’ .

If you want to change HIV clinics to access these services then you can either ask for a referral from your current HIV doctor or call one of the larger centers such as the Kobler Centre at Chelsea and Westminster Hospital and register with them.

This answer was updated in January 2016 from a question first posted on 10 June 2010.

24 comments

  1. Lisa Thorley

    Hi Sanna,

    Fat loss isn’t something that is common with modern day ARVs. However, if this is your situation you’ll need to discuss this with your doctor.

  2. Sanna

    Hi there I’m currently taking Issentress and truvada but still have fat loss on my lesmgs

  3. Lisa Thorley

    Hi Siphe,

    ARVs don’t destroy a person muscle mass, if you’re having issues please discuss this with your doctor.

  4. Siphe

    There is something that eating me inside my whole body, especially in legs, arms, bums.Ever since I had HIV, before I took ARVs and after I started taking them.I’m loosing weight on legs and thighs, are becoming skin more and more.This thing is going or moving inside muscles and it paining me.I do see muscles shaking and moving when its eating muscles.Its detroying my muscles.

Comment

Your email address will not be published. Required fields are marked *